Medical Q&As

Neutropaenia - what is it?

I went for some blood tests recently that showed I had neutropaenia. I now have to go back again next week for further tests. Is this serious? I have been very tired and rundown for months now and I am also taking an anti depressant, since I had my daughter over a year ago. Could this be related to the neutropaenia? Please shed some light.

The term neutropaenia means a low neutrophil count in the blood and it is usually detected when a full blood count is performed. Neutrophils are a variety of white blood cells and they are particularly important in protecting the body against infection. Neutropaenia can happen for a variety of reasons. Medication can certainly cause it but I am not aware if antidepressants have been incriminated in that regard. Drug induced neutropaenia has been reported with the antibiotics penicillin and chloramphenicol. Some anticonvulsants have been reported as having this particular effect on the white cells. Steroids have also been occasionally blamed for this effect. One of the commonest causes of neutropaenia is viral infection. For example, in the case of glandular fever the neutrophils usually drop in the early stages of the infection. Sometimes neutropaenia can be an early sign of deficiency of vitamin B12 or folic acid. Radiotherapy and chemotherapy usually result in neutropaenia however, we can exclude consideration of those causes in your particular case. There are a number of diseases of the bone marrow that can cause neutropaenia but these conditions are not common. On the basis of probability it is likely that your neutropaenia is due to viral illness, folic acid or B12 deficiency. Your recent pregnancy may well be responsible for such deficiency. I think it unlikely that your medication is responsible but it is still a possibility albeit a remote one. The possibility also exists that when your doctor performs the additional blood tests that the neutropaenia may have corrected itself because it can be a transient finding.